Pennsylvania, 2018Damaging Winds in Pennsylvania, May 3, 2018
May 3, 2018 · NWS CTP · 2 events in 1 county or zone
A cluster of convection developed during the afternoon of May 3, 2018, as a mid-level disturbance crossed the area. A storm within this cluster of convection produced wind damage in Northumberland County near Shamokin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of convection developed during the afternoon of May 3, 2018, as a mid-level disturbance crossed the area. A storm within this cluster of convection produced wind damage in Northumberland County near Shamokin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 3, 2:27 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, May 3, 2:27 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
327 PM EDT Thu May 3 2018
.SYNOPSIS...
Pennsylvania will remain on the northern periphery of
the subtropical ridge today. A cold front will push southeast
across the region later Friday afternoon and evening, then
likely stall out in the vicinity of southern Pa into early next
week, as an upper level trough lingers across the Ohio River
Valley.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and thunderstorms are working across the
Northern Mountains and extend down as far as Clearfield. The
atmosphere is only marginally unstable, but shear is impressive.
RAP meso analysis shows the Supercell Composite starting to
creep upward. The storms so far are rather squat and speeding
eastward at 45-50mph. A strong wind gust is still possible in
any updraft that can become robust, but so far what we have are
gusty showers for the most part.
The latest HRRR speeds the current showers east with most of
the activity out of the area before 6PM. However it takes at
least two additional rounds of showers into the forecast area
between about sundown and midnight, then more after 3AM so it
looks likely to remain unsettled into Friday.
Across the Southern Half of PA, the showers are expected to be
a little harder to come by being further away from the deepest
moisture and strongest mid level wind fields.
With the region remaining in the warm sector overnight, the lows
will be in the very mild 60s which is well above normal for the
time of year.
&&
.SHORT TERM /FRIDAY/...
A moderately strong cold front will push east across the state
Friday afternoon and evening. The models hint at a lot of pre-
frontal cloudiness with a forecast of pretty meager instability.
SPC has us under a marginal risk given wind fields that are
still forecast to be impressive. If we can manage some
insolation, we could easily see the risk elevated.
Max temps Friday will be quite warm once again, however with
more clouds and showers probably about 5 deg lower than
today on average, except over the Lower Susq Valley where
readings near 90 will be possible.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Summer-like warmth fades to more seasonal temperatures
*Cooler and unsettled weekend with rain likely spreading over
south-central PA Saturday-Saturday Night
*Probable dry spell Mon-Wed with frost potential in the northern
tier Monday night/AM Tuesday
A cold front trailing low pressure tracking from the eastern
Great Lakes into the St. Lawrence River Valley will sweep across
the area Friday night. The front may promote a broken line of low-
topped showers and T-storms Friday evening before diminishing
east of the Alleghenies Friday night.
The southern segment of the cold front will become quasi-
stationary along the Central Appalachians with a frontal waves
moving northeast from the TN Valley. Additional shortwave
energy catches up with the boundary and should help to spread
rain SW to NE from the southern tier across south-central PA
Saturday-Saturday Night. There is some question as to how far
north the rain will reach on Saturday with best chance south of
I-80. Showers will remain possible into Sunday as the upper
level trough pivots across the Mid Atlantic and lifts out
through New England.
A push of noticeably drier air with below average PW arrives on
Monday, as high pressure takes up residence over the area
through midweek. Frost potential appears limited to the northern
tier Monday night/Tuesday morning with minimum temps in the mid
30s in the usually colder spots.
Timing of the next cold front is still uncertain but it looks
like a round of showers/T-storms in the Thursday-Friday
timeframe May 10-11.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Widespread VFR will continue through most of today across the
bulk of central and southern PA. Brief MVFR will develop
associated with showers and scattered thunderstorms that will
occur first over northern areas this afternoon, spreading east
through late afternoon.
Winds will continue gusty in the 20-30 kt range, diminishing to
5-15 kt overnight.
Restrictions will become more likely over the NW later this
evening and overnight into Friday with numerous
showers/scattered thunderstorms. Some of the storms this
afternoon and evening across the northern 1/2 - 1/3 of PA could
be potent and fast moving with gusty westerly winds in excess of
35 kt.
Reduced conditions will become more likely areawide heading into
Friday upon arrival of a cold front.
Outlook...
Fri...Sct TSRA/SHRA areawide. Clearing late from west to east.
Sat...VFR.
Sun...Chance of MVFR/showers PM.
Mon-Tue...Mainly VFR.
&&
.CLIMATE...
Summerlike, near-record warmth is forecast across parts of
Central Pennsylvania Thursday and Friday, May 3-4. The record
highs for reliable climate sites are listed below.
5/3 Record Highs
-----------------
Harrisburg: 90 in 1965/1942; *prelim record high tied
Williamsport: 92 in 2001
State College: 89 in 2001
Altoona: 85 in 2012; *prelim new record set 88
5/4 Record Highs
-----------------
Harrisburg: 91 in 1949
Williamsport: 93 in 1928
State College: 90 in 1949
Altoona: 87 in 2001
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...La Corte
CLIMATE...Steinbugl
Hazardous weather outlook, May 3, 6:22 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
722 AM EDT Thu May 3 2018
PAZ004>006-010>012-017-018-037-041-042-045-046-041130-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-
722 AM EDT Thu May 3 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
There is a slight risk for severe thunderstorms this afternoon
and evening. The primary severe weather threat will be in the
form of localized strong and damaging westerly wind gusts up to 60
mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered severe thunderstorms are possible again Friday
afternoon along and ahead of a cold front that will be moving east
across the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-024>028-049>053-056>059-041130-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-
722 AM EDT Thu May 3 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms with localized, gusty westerly winds
of 50 to 60 mph are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered severe thunderstorms are possible again Friday
afternoon along and ahead of a cold front that will be moving east
across the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ033>036-063>066-041130-
Somerset-Bedford-Fulton-Franklin-Cumberland-Adams-York-Lancaster-
722 AM EDT Thu May 3 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered severe thunderstorms are possible Friday
afternoon along and ahead of a cold front that will be moving east
across the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lambert
In the hours before
Special weather statement, May 3, 1:23 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
223 PM EDT THU MAY 3 2018
PAZ017-031900-
Clearfield PA-
223 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN CLEARFIELD
COUNTY UNTIL 300 PM EDT...
At 222 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near S.B. Elliot State Park to 9 miles east of
Punxsutawney. Movement was to the east at 45 mph.
Wind gusts in excess of 40 mph are possible.
Strong thunderstorms will be near...
Parker Dam State Park and S.B. Elliot State Park around 230 PM
EDT.
Curwensville and Lecontes Mills around 240 PM EDT.
Hyde around 245 PM EDT.
Clearfield, Plymptonville and Jeffries around 250 PM EDT.
Woodland and Karthaus around 255 PM EDT.
Other locations impacted by these storms include West Decatur,
Mahaffey, Wallaceton, Grampian and Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4100 7880 4118 7862 4123 7826 4122 7810
4115 7804 4113 7806 4113 7808 4111 7809
4112 7810 4112 7811 4106 7809 4105 7807
4089 7828 4087 7880
TIME...MOT...LOC 1822Z 262DEG 39KT 4114 7857 4094 7879
DangeloSpecial weather statement, May 3, 1:47 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT THU MAY 3 2018
PAZ010-031915-
Elk PA-
247 PM EDT THU MAY 3 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN ELK COUNTY
THROUGH 315 PM EDT...
At 245 PM EDT, Doppler radar indicated a strong thunderstorm over
Brockport, moving east at 55 mph.
Wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Kersey around 250 PM EDT.
Force around 255 PM EDT.
Benezette and Medix Run around 305 PM EDT.
Hicks Run around 315 PM EDT.
Other locations impacted by this storm include Weedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4144 7842 4140 7842 4141 7826 4132 7825
4132 7824 4123 7824 4125 7864 4122 7865
4120 7871 4123 7871 4123 7874 4126 7873
4130 7883 4135 7884
TIME...MOT...LOC 1845Z 259DEG 48KT 4128 7872
DangeloSpecial weather statement, May 3, 2:46 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
346 PM EDT THU MAY 3 2018
PAZ019-041-042-045-046-049>053-032030-
Columbia PA-Southern Lycoming PA-Sullivan PA-Southern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-Snyder PA-
Southern Centre PA-
346 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORMS WILL AFFECT LOCATIONS EAST OF STATE COLLEGE
OVER TO WILLIAMSPORT AND BLOOMSBURG...
At 345 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Loyalsockville to near Collomsville to near
Lamar. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible.
Strong thunderstorms will be near...
Elimsport and Loyalsockville around 350 PM EDT.
Barbours around 355 PM EDT.
Watsontown, Allenwood and Delaware Run around 400 PM EDT.
Milton, R.B. Winter State Park and Muncy Valley around 405 PM EDT.
Sand Bridge State Park and Biggertown around 410 PM EDT.
Mifflinburg, Forest Hill and Exchange around 415 PM EDT.
Other locations impacted by these storms include West Milton, Seven
Points, Hartleton, Garden View and Oval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 7631 4119 7631 4068 7680 4084 7736
4085 7736 4084 7737 4092 7764 4143 7708
4145 7625
TIME...MOT...LOC 1945Z 273DEG 42KT 4135 7693 4111 7711 4099 7750
DangeloSpecial weather statement, May 3, 3:24 PM EST, 34 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT THU MAY 3 2018
PAZ042-049>053-058-032100-
Columbia PA-Sullivan PA-Union PA-Northumberland PA-Montour PA-
Snyder PA-Schuylkill PA-
424 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...SNYDER...MONTOUR...COLUMBIA...UNION...AND SULLIVAN
COUNTIES UNTIL 500 PM EDT...
At 423 PM EDT, Doppler radar indicated strong thunderstorms
stretching from Dushore to Lightstreet to near Middleburg. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph are possible.
Strong thunderstorms will be near...
Berwick, Mifflinville and Fairmount Spgs around 430 PM EDT.
Nuremburg and Winfield around 435 PM EDT.
Sunbury and Shamokin Dam around 440 PM EDT.
Rebuck, Stonington and Mcadoo around 445 PM EDT.
Trevorton and Leck Kill around 450 PM EDT.
Shamokin, Fairview-Ferndale and Marshallton around 455 PM EDT.
Other locations impacted by these storms include Mary-D, Lime Ridge,
Park Place, Ringtown and Dushore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4063 7645 4079 7729 4106 7648 4125 7648
4127 7645 4128 7648 4156 7647 4154 7623
4154 7622 4131 7631 4120 7632 4113 7627
4114 7623 4095 7621 4090 7604 4091 7600
4079 7585 4078 7587
TIME...MOT...LOC 2023Z 279DEG 45KT 4153 7636 4125 7632 4105 7637 4081
7709
DangeloSpecial weather statement, May 3, 3:57 PM EST, 1 minute before
Special Weather Statement
National Weather Service State College PA
457 PM EDT THU MAY 3 2018
PAZ017-032130-
Clearfield PA-
457 PM EDT THU MAY 3 2018
...STRONG THUNDERSTORM HEADED TOWARD SOUTHWEST CLEARFIELD COUNTY...
At 456 PM EDT, Doppler radar indicated a strong thunderstorm 10 miles
south of Punxsutawney, moving east at 50 mph.
Wind gusts up to 50 mph are possible between 510 pm and 525 pm.
Locations impacted include...
Mahaffey, Burnside, Irvona, Westover, Lumber City, New Washington and
Coalport.
LAT...LON 4081 7880 4090 7880 4095 7856 4073 7853
4072 7860 4073 7880 4075 7881
TIME...MOT...LOC 2056Z 255DEG 44KT 4079 7898
KFThunderstorm Wind, Northumberland
- When
- May 3, 3:58 PM EST
- Where
- Northumberland County, 0.69 mi N of Marshallton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.790, -76.550
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Shamokin.
Thunderstorm Wind, Northumberland
- When
- May 3, 4:00 PM EST
- Where
- Northumberland County, 0.69 mi N of Marshallton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.790, -76.550
A severe thunderstorm producing winds estimated near 60 mph blew a portion of a roof off of a barn near Shamokin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, May 3 to 9, 2018$800,000 · 4 events
- Flooding in Wisconsin, May 3 to 5, 2018$500,000 · 2 events
- Tornado and Damaging Winds in New York, May 3, 2018$100,000 · EF1 · 4 events
- Tornado and Damaging Winds in Arkansas, May 3, 2018$50,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, May 3, 2018$25,000 · EF0 · 18 events
- Damaging Winds in New York, May 3, 2018$26,000 · 58 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 201851 kt wind · 9 events
- Damaging Winds in Arkansas, May 3, 201861 kt wind · 8 events
- Flooding in Iowa, May 3 to 8, 20187 events
- Flooding and Heavy Rain in Wisconsin, May 3 to 11, 2018$9,000 · 7 events
- Hail and Damaging Winds in Kansas, May 3, 20181.5 in hail · 5 events
- Hail in Kansas, May 3, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745407, 745408.